Nebraska, 2016

Hail in Nebraska, August 1, 2016

August 1, 2016 · NWS GID · 5 events in 1 county or zone

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$600,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Within South Central Nebraska, verified severe weather (in the form of hail up to golf ball size) was solely confined to Furnas County on this late Monday afternoon and evening, but it was a noteworthy situation as nearly the exact same localized area remained under a perpetual Severe Thunderstorm Warning (actually six separate/consecutive warnings) for more than 3.5 hours from 5:49 p.m. to 9:30 p.m. CDT! This resulted from a quasi-stationary, multicell storm cluster remaining anchored over the Furnas/Red Willow County line...just as one storm core would weaken or start to drift slightly to the east, another would pop up and take its place. At long last, possibly in response to a loss of daytime heating, this storm cluster started weakening and drifting east after 9 p.m. CDT, finally dissipating for good in southeastern Furnas County around 11 p.m. CDT. The vast majority of this activity concentrated in the far northwestern and west central part of the county, from around Cambridge southward through rural areas northwest of Wilsonville. In this area, there were several reports of penny to half dollar size hail in and very near Cambridge, with golf ball size stones falling several miles south of town. Not surprisingly given the persistent storm generation, radar rainfall estimates in far west-central Furnas County spiked to at least 3-4 inches. However, there were no ground-truth reports of extremely heavy rain or flash flooding from this bullseye, and official reports from Cambridge itself yielded less than 2 with only minor road flooding.

In the wake of the Furnas County activity, the late evening and overnight hours featured a completely separate and more widespread area of occasionally-strong storms primarily within the far northern and eastern reaches of South Central Nebraska. This nocturnal activity, which really got going between 11 p.m. and 1 a.m. CDT, actually persisted all night and into the next morning in some weakened form before finally exiting the Thayer County area around 10 a.m. CDT on the 2nd. Although radar indicated some potential for hail with a few of these overnight storms, heavy rain was the main feature as a good chunk of counties such as Greeley/Nance/Polk measured at least 1-2 and locally higher (including 2.90 south of Spalding). However, like the earlier Furnas County storms, there were no reports of significant flooding.

In the mid-upper levels, this was a pretty typical and weakly-forced mid-summer event as South Central Nebraska resided under fairly weak quasi-zonal flow between ridging over the southern CONUS and a potent shortwave trough well to the north over south central Canada. The Furnas County severe storms likely initiated from the combination of a subtle mid-level wave and intense heating/weak convergence along a surface trough aligned from western KS into central NE. With temperatures in the Furnas County area reaching the mid-upper 90s F and dewpoints in the low-mid 60s, convection was able to overcome warm mid level temperatures and become severe in an environment characterized by mixed-layer CAPE of at least 2000 J/kg but only around 30 knots of deep-layer wind shear. Later in the night, the uptick in nocturnal convection occurred in classic fashion near the nose of a 30-40 knot low-level jet evident around 850 millibars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 2:43 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 2:43 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
343 PM CDT MON AUG 1 2016

.SHORT TERM...(This evening through Wednesday Night)
Issued at 342 PM CDT Mon Aug 1 2016

Generally zonal flow remains in place across the region, set up
between high pressure spread across the southern CONUS and various
disturbances located across the north. Been a dry afternoon
across the CWA, though radar showing some scattered thunderstorm
activity not too far off to the northwest. At the surface, the
pattern has been messy at times. Started out the day with variable
winds and plenty of cloud cover across the north. An outflow
boundary pushed south through the northern half of the CWA this
morning, bringing at least a temporary shift in winds out of the
north. More southeasterly winds have since returned to the
majority of the CWA, but a boundary remains in place across far
SWrn portions, with more southerly winds to its south. Speeds have
been stronger than expected, most locations are currently
sustained 15-20 MPH, with gusts near 25 MPH. A trough axis remains
draped south through the High Plains. As far as temperatures to,
looks like we are going to fall short of forecast highs for many
locations (esp across SC NE), thanks in part to more cloud cover
for some, higher dewpoints for others. 3 pm obs range from the
lower/mid 80s in the north to upper 90s in far southern areas.

Late today into tonight, thunderstorm chances remain in the
forecast, and overall didn't make notable changes to the forecast.
A subtle shortwave disturbance is shown by models to continue
pushing east with time, with additional thunderstorms expected to
develop in proximity of the sfc trough to the west, though overall
coverage if things go is uncertain, with the SPC Meso page showing
700 MB temps pushing 14C. Should be aided later this evening by a
30ish kt LLJ nosing into the region. The better chances remain
across the western half of the CWA, with more uncertainty further
east. Potential for strong/marginally severe storms remains,
plenty of instability around, but deeper layer shear isn't the
greatest.

As we get into Tuesday, the main surface boundary that pushes
southeast tonight is roughly halfway through the CWA by mid
morning, continuing to sink south to near the NE/KS state line
around midday. Losing its push, the front is shown by most models
to stall out over far northern KS, remaining in that general area
well through Tuesday night. Upper level forcing is never the
greatest Tue/Tues night, but the front remains around our southern
counties, and as evening passes the LLJ picks back up - just can't
confidently dry any time period completely out. Did trim back the
northern extent of PoPs, confining them to south of Interstate 80.
With that front around, confidence in highs for tomorrow is not
high. Did trend back a bit in the north-northwest, where
northeasterly winds are expected all day. Further south winds may
end up being more light/variable. Current forecast highs range
from the upper 80s in the northwest to mid 90s further south.

Did keep Wednesday and Wednesday night dry, though there is some
suggestion that a bit of lingering activity could be around to
start the day. Forecast for Wed has been dry for a while, would
like to see more support from models before having to insert a
PoP. Aloft, focus is turning to the next notable upper level
disturbance, which during this period is sliding east across the
northern Rockies. Ahead of that disturbance, low pressure is
starting to become better organized to our west-northwest, with
winds turning more to the south with time as a warm front pushes
back north. Looks to be another warm day, with forecast highs in
the mid 90s.

.LONG TERM...(Thursday through Monday)
Issued at 342 PM CDT Mon Aug 1 2016

Better chances for precipitation look to start working their way
in on Thursday, continuing right on through the upcoming
weekend.

Looking at the upper levels Thurs/Fri, that above mentioned upper
level system pushing east through the northern Rockies on
Wednesday will continue to do so. During the day Thursday the
center of the low is crossing just north of the Dakotas, before
working its way through Ontario toward the Hudson Bay area through
Friday. Generally zonal flow sets up in its wake, with periodic
shortwave disturbances potentially sliding right through the area.
At the surface, the Thurs/Fri system pushes another surface
frontal boundary south into the the region, once again stalling
out across the Central Plains as it loses its upper level push.
Models suggest that this frontal boundary will be lingering around
the area through the weekend and into Monday.

Between the surface boundary lingering around the area, periodic
disturbances moving through, as well as some lift via a passing
upper level jet streak, it's difficult to completely rule
precipitation chances out of any period. Also difficult to have an
abundance of confidence in timing/location, as how any
particular day plays out will be affected by what/if anything
occurs the day prior. Plenty of things to iron out in the coming
days, but the increased chances are encouraging.

Temperatures through this period will be driven by where that
surface boundary ends up and accompanying clouds/precip, but
potential for some highs in the 70s is there for a few days, esp
across portions of the area north of the front.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Aug 1 2016

Lower level stratus pushing south with a surface boundary threw a
wrench in conditions this morning at the terminals, bringing a
brief period of IFR/LIFR conditions and northerly winds. That
stratus is finally starting to break up, and winds and turning
back more the the east/southeast, a trend that is expected to
continue through the rest of the day. Have VFR conditions in
through the TAF period. Low thunderstorm chances remain in the
forecast, kept mention as VCTS. Winds look to become more
light/variable later tonight as another surface boundary sags
south, then turning winds to the northwest for the end of the
period.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Aug 1, 3:04 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT MON AUG 1 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
404 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL REMAIN
POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS
AFTERNOON...MAINLY SOUTH OF INTERSTATE 80.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK
AREA THROUGH TONIGHT. THERE IS A MARGINAL RISK OF SEVERE
STORMS...MAINLY ALONG AND NORTHWEST OF A LINE FROM ALMA TO MINDEN
TO GRAND ISLAND TO FULLERTON. THE PRIMARY HAZARDS WOULD BE HAIL
UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR A STRAY THUNDERSTORM OR TWO TUESDAY
INTO TUESDAY NIGHT. WHILE A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...SEVERE WEATHER IS CURRENTLY NOT EXPECTED.

THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH
SUNDAY. THE GREATEST CHANCES FOR THUNDERSTORMS CONTINUE TO BE
THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE
ANY SPECIFICS REGARDING THUNDERSTORM INTENSITY...BUT THERE WILL BE
POTENTIAL FOR SOME STORMS TO BE SEVERE ALONG WITH THE POSSIBILITY
OF LOCALIZED FLOODING.

DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY...HEAT INDEX
VALUES NEAR 100 DEGREES WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY
281.

.SPOTTER INFORMATION STATEMENT...

THERE IS AN OUTSIDE CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
THROUGH TONIGHT IN PARTS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 1, 4:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON AUG 1 2016

NEZ082-012330-
FURNAS NE-
539 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
630 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CAMBRIDGE...OR 48 MILES WEST OF HOLDREGE...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE.

LAT...LON 4033 10020 4035 10012 4035 9991 4019 9980
      4008 10019 4016 10020
TIME...MOT...LOC 2239Z 241DEG 16KT 4018 10023

BILLINGS WRIGHT

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Furnas

When
August 1, 5:00 PM CST
Where
Furnas County, Cambridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -100.170

Hail, Furnas

When
August 1, 5:22 PM CST
Where
Furnas County, 1.05 mi W of Cambridge
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.277, -100.190

Estimated wind gusts of 55 to 60 mph also occurred with quarter size hail and heavy rain. Water was over some county roads west of town.

Hail, Furnas

When
August 1, 5:36 PM CST
Where
Furnas County, Cambridge
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.280, -100.170

Mostly quarter sized hail occurred with a few hail stones the size of half dollars mixed in. Heavy rain occurred with wind gusting at 35 to 45 mph. Ponding across roads was occurring from the heavy rain.

Hail, Furnas

When
August 1, 6:28 PM CST
Where
Furnas County, 4.55 mi NNW of Wilsonville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.180, -100.156

Golf ball sized hail was falling along Highway 47, about 7 miles south of Cambridge.

Hail, Furnas

When
August 1, 6:45 PM CST
Where
Furnas County, Cambridge
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.280, -100.170

Quarter sized hail fell along with a few golf ball size stones mixed in. Roads were also covered in hail on the south side of Cambridge as heavy rain occurred. Some roads in town were having flooding issues.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654901, 654902, 654903, 654904, 654905.